Intranasal abuse of prescription hydrocodone/acetaminophen results in oronasal fistula: a case report.
Author(s): Sloan PA, Klimkina O
Affiliation(s): Department of Anesthesiology, University of Kentucky Medical Center, Lexington, Kentucky, USA.
Publication date & source: 2009-11, J Opioid Manag., 5(6):383-5.
Publication type: Case Reports
Opioids are becoming more common in the treatment of chronic nonmalignant pain. With increased availability of opioids for chronic pain we may expect an increased misuse of these as analgesics as well. The authors describe the case report of a young woman with chronic back pain and intranasal abuse of prescribed hydrocodone/acetaminophen who was diagnosed after presenting for hypernasal speech and foreign body in the nose. This case report highlights the need for vigilance on the part of the physician for any aberrant drug-related behaviors. Any unusual symptoms or signs such as hypernasal speech, chronic nasal infection, or unexplained foreign body sensation in the nose should be thoroughly investigated.